Minnesota, 2019

Lakeshore Flood and Heavy Snow in Minnesota, December 1 to 2, 2019

December 1 to 2, 2019 · NWS DLH · 9 events in 9 counties and zones

A slow moving and powerful winter storm spread snow across the Northland starting the evening of the 29th and brought a few waves of snow into the afternoon of the 30th. The low then deepened and passed to the south of the region, bringing heavy snowfall and high winds the evening of the 30th into the morning of the 1st.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A slow moving and powerful winter storm spread snow across the Northland starting the evening of the 29th and brought a few waves of snow into the afternoon of the 30th. The low then deepened and passed to the south of the region, bringing heavy snowfall and high winds the evening of the 30th into the morning of the 1st. A sustained 10 hour period of blizzard conditions was observed in the Twin Ports with widespread snowfall totals of 6 to 12 inches. Heavier amounts to around 2 feet fell downwind of the head of Lake Superior and along the South Shore. Additionally, lakeshore flooding occurred in the Duluth area with a prolonged period of northeast winds pushing water up onto shore and waves causing beach erosion along Park Point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 30, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Nov 30, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1141 PM CST Sat Nov 30 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 401 PM CST Sat Nov 30 2019

Forecast is in great shape. Deformation zone precipitation was
moving into the southern portion of the forecast area this
afternoon. This has led to moderate to heavy snow lifting north from
central Minnesota and central Wisconsin into the area. Some very
light freezing rain, or sleet, and graupel is possible yet this
afternoon. A light glaze of ice may also occur. Best opportunity for
near blizzard to blizzard conditions in the warning is from now to
12Z Sunday. Lake effect processes will be underway and combine with
a tight pressure gradient to create these conditions. Temps will
remain fairly steady through the night. The Winter Storm and
Blizzard Warnings remain on track. Models are in excellent agreement
through Sunday. This winter storm moves off to the east through the
day allowing dry high pressure to build across the region through
the day. A clearing trend will occur from northwest to southeast as
much drier air arrives. Still breezy though as the pressure gradient
takes some time to loosen its grip. Max temps will be about 5
degrees cooler on Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 231 PM CST Sat Nov 30 2019

Mainly quiet weather with a few weak shortwave troughs and mostly
seasonable temperatures expected in the long term following a snowy
week.

On Sunday night, the low pressure system that is currently bringing
heavy snow to the region will move off to the east, leaving behind
developing high pressure, light northerly winds, and mostly clear
skies. This will create ideal radiational cooling conditions,
especially with a fresh snowpack. Went on the lower end of guidance
which brings single digits above zero and a few single digits below
zero to northern Minnesota. Would not be surprised to see a few lows
a bit colder than that.

Winds become southerly with 850-mb WAA on Monday which will bring
high temperatures in the mid 20s on Monday, lows in the teens Monday
night, and highs in the upper 20s Tuesday. Partly cloudy skies
Monday with increasing clouds Monday night and Tuesday as a weak
shortwave trough swings across the Canadian border. There could be a
few very light snow showers or flurries Monday night associated with
this, but not anticipating any accumulation.

Wednesday looks to be the warmest of the week with highs in the low
30s under a broad upper level ridging pattern.

On Thursday, another weak upper level trough will move through
northern Minnesota. Models disagree precip-wise, with the ECMWF
suggesting some light snowfall for northern Minnesota while the
Canadian keeps precipitation in Canada and the GFS is dry. A cold
front will follow the trough's passage and bring Friday high
temperatures down into the lower 20s.

High pressure will follow Friday night into Saturday. A trough may
move through and bring some light snowfall to the area Saturday
night into Sunday, though models differ on timing and placement of
precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM CST Sat Nov 30 2019

Low pressure was centered in central Iowa late this evening and is
forecast to move east to the Wisconsin and Illinois border by 12Z
Sunday then to the eastern Michigan/southern Lake Huron area by
00Z Monday. Widespread snow, heavy at times, will continue tonight
but then decrease from northwest to southeast late tonight into
Sunday, lingering longest over northern Wisconsin. Widespread
IFR/MVFR ceilings will occur, with the visibility from a half to 2
miles for most areas. Areas around Lake Superior, especially KDLH
will remain at a quarter mile for much of the night then slowly
improve. Ceilings will lift as well from northwest to southeast on
Sunday with VFR conditions at most areas by Sunday evening.

Winds will gradually veer to northerly tonight into Sunday and
they will also decrease on Sunday. Strong winds with gusts of 40
knots will remain possible around Lake Superior into Sunday
morning.

&&

.MARINE...
Issued at 654 PM CST Sat Nov 30 2019

East to northeast winds will continue tonight with frequent gales
of 35 to 45 knots and some storm force gusts around 50 knots
expected as well. The highest wind will be in the Twin Ports area
tonight. The strong winds are the result of strong low pressure
near the Iowa, Nebraska, and South Dakota border this evening that
will move east to northeast across Wisconsin tonight with it
continuing east on Sunday. The persistent wind will cause waves
to build to 10 to 16 feet with a few around 20 feet. The wind
will slowly veer to north Sunday and gradually diminish. A Storm
Warning is in effect for the Twin Ports area with Gale Warnings
for the rest of the nearshore waters. The stronger winds and
higher waves will last longest along the South Shore. The Gale and
Storm Warnings will likely need to be followed up by Small Craft
Advisories for later Sunday morning into Sunday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  25  25   6  22 / 100 100   0   0
INL  16  23   2  27 /  40   0   0   0
BRD  24  26   3  24 / 100 100   0   0
HYR  27  30   5  24 / 100 100   0   0
ASX  27  31  13  28 / 100 100   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until noon CST Sunday for WIZ001>004-
     006>009.

     Lakeshore Flood Warning until 6 PM CST Sunday for WIZ001.

     Lakeshore Flood Warning until 10 PM CST Sunday for WIZ003-004.

MN...Winter Storm Warning until noon CST Sunday for MNZ010>012-018-
     019-021-025-026-033>036-038.

     Blizzard Warning until noon CST Sunday for MNZ020-037.

     Lakeshore Flood Warning until 6 PM CST Sunday for MNZ037.

LS...Gale Warning until noon CST Sunday for LSZ121-146>148.

     Storm Warning until 9 AM CST Sunday for LSZ144-145.

     Gale Warning until 9 AM CST Sunday for LSZ140>143.

&&

SHORT TERM...GSF
LONG TERM...JS
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Nov 30, 3:19 PM CST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
319 PM CST Sat Nov 30 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
319 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

A potentially historic winter storm will pass through the region
through Sunday, bringing heavy accumulating snow, strong east
winds, and the potential for lakeshore flooding. Snowfall rates of
1 to 2 inches per hour will be possible near Lake Superior through
the night. Storm total snowfall between 10 to 20 inches will be
possible, with locally higher amounts near Lake Superior due to
lake enhancement. There will be a sharp snowfall gradient along
the Borderland region with ranges from 1 to 10 inches possible in
a short distance. Strong east winds gusting to 45 mph are expected
along the North Shore which will lead to blizzard conditions. A
Blizzard Warning remains in effect for the Duluth area north along
the North Shore, including Two Harbors and Silver Bay. A Winter
Storm Warning remains in effect for the remaining portions of the
Northland. Strong east winds will transport water into Western
Lake Superior. This will lead to large waves over far western Lake
Superior and combined with the high water levels will likely lead
to lakeshore flooding for the Twin Ports and from Ashland to
Saxon Harbor. A Lakeshore Flood Warning remains in effect through
late Sunday afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Lakeshore Flood Warnings will continue for the Twin Ports and from
Ashland to Saxon Harbor through Sunday afternoon, and for the
shoreline of Ashland and Iron counties through Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-011030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
319 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strengthening northeasterly winds will lead to gale-force gusts
of 35 to 45 knots across western Lake Superior. This will support
large waves of 10 to 18 feet or larger along the North Shore.
There could even be some localized storm-force gusts possible
along the far western arm of Lake Superior near the Twin Ports
area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gale-force gusts between 35 to 40 knots will continue into
Sunday, particularly along the South Shore of western Lake
Superior. Winds will gradually weaken and turn northerly Sunday
afternoon. While the winds will diminish, waves could remain large
and hazardous to smaller vessels into Sunday evening.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Nov 30, 10:25 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1025 PM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY SNOW       NWS DULUTH              46.84N 92.21W
11/30/2019  M12.5 INCH       ST. LOUIS          MN   OFFICIAL NWS OBS

            4 INCHES SINCE 8PM.

&&
Local storm report, Nov 30, 10:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1028 PM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY SNOW       2 SSW ELY               47.88N 91.87W
11/30/2019  M4.0 INCH        ST. LOUIS          MN   TRAINED SPOTTER

&&
Local storm report, Nov 30, 10:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1048 PM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY SNOW       1 NW CHISHOLM           47.50N 92.89W
11/30/2019  M6.3 INCH        ST. LOUIS          MN   TRAINED SPOTTER

&&
Local storm report, Nov 30, 10:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1059 PM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HEAVY SNOW       CLOQUET                 46.72N 92.46W
11/30/2019  E13.0 INCH       CARLTON            MN   PUBLIC

&&
Local storm report, Nov 30, 11:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1102 PM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY SNOW       4.1 ENE CORNUCOPIA      46.88N 91.02W
11/30/2019  M14.5 INCH       BAYFIELD           WI   TRAINED SPOTTER

            6.5 SINCE 800PM.

&&
Local storm report, Nov 30, 11:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1116 PM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND DMG 1 SSW LESTER PARK       46.83N 92.03W
11/30/2019                   ST. LOUIS          MN   PUBLIC

            LARGE PINE TREE OVER LONDON RD. AT 47TH.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 1 lakeshore flood. Local standard time, as filed.

Lakeshore Flood, Southern St. Louis / Carlton

When
December 1, 12:00 AM CST to December 2, 12:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Law Enforcement
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

A prolonged period of strong northeast winds pushed water on shore in the Canal Park area leading to flooding there and along Harbor Drive, closing the street, on the harbor side of Canal Park. Access to Park Point was closed at the Aerial Lift Bridge for a period due to deep water at the foot of the approach. Eventually, limited access was provided to residents of Park Point. Additionally, beach erosion from the waves was widespread along Park Point.

Heavy Snow, Koochiching

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Koochiching forecast zone
Reported by
COOP Observer
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Heavy Snow, Northern St. Louis

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cook / Northern Lake

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Heavy Snow, Northern Itasca

When
December 1, 12:00 AM CST to 7:00 AM CST
Where
Northern Itasca forecast zone
Reported by
CoCoRaHS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cass

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
Northern Cass forecast zone
Reported by
COOP Observer
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Southern Itasca

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Southern Itasca forecast zone
Reported by
CoCoRaHS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Northern Aitkin

When
December 1, 12:00 AM CST to 11:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Southern Aitkin

When
December 1, 12:00 AM CST to 11:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
COOP Observer
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865450, 865541, 865542, 865543, 865544, 865545, 865546, 865547, 865548.